Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 7, NWS Phoenix, AZ

June 28, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this blowing dust advisory at Jun 28, 2021, 9:58 AM MST for Maricopa County, Pinal County, Arizona. It took effect at Jun 28, 2021, 5:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2021, 9:58 AM MST (16:58 UTC)
In effect from
Jun 28, 2021, 5:00 PM MST
Expired
Jun 28, 2021, 9:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 5.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3110 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS75 KPSR 281658
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
958 AM MST Mon Jun 28 2021

AZZ530-532-CAZ560>570-290300-
/O.CON.KPSR.EH.W.0003.000000T0000Z-210629T0300Z/
Parker Valley-Yuma-Joshua Tree NP West-Joshua Tree NP East-
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County Southeast-Imperial County West-Imperial Valley-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Yuma, 
Fortuna Foothills, Cottonwood Visitor, Lost Horse-Keys Village, 
Desert Shores, Imperial Hot Mineral Springs, Winterhaven, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, Brawley, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
958 AM MST Mon Jun 28 2021 /958 AM PDT Mon Jun 28 2021/

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST /8 PM
PDT/ THIS EVENING...

* WHAT...Dangerously hot conditions. Afternoon temperatures 107 
  to 116.

* WHERE...Portions of southwest Arizona and southeast and 
  southern California.

* WHEN...Until 8 PM MST /8 PM PDT/ this evening.

* IMPACTS...High Heat Risk. Overexposure can cause heat cramps 
  and heat exhaustion to develop and, without intervention, can 
  lead to heat stroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Warning means that a period of very hot
temperatures, even by local standards, will occur. Actions should
be taken to lessen the impact of the extreme heat.

Stay indoors and seek air-conditioned buildings. Drink water,
more than usual, and avoid dehydrating alcoholic, sugary, or
caffeinated drinks. Dress for the heat - lightweight and light-
colored clothing. Eat small meals and eat more often. Monitor
those with a higher vulnerability to heat, including small
children. Check in on family, friends, and neighbors, especially
the elderly. If engaging in outdoor activity, take longer and
more frequent breaks and avoid the hottest parts of the day.
Never leave kids or pets unattended in cars.

Public cooling shelters are available in some areas. Consult
county officials for more details, which may include guidance for
proper social distancing measures.

Recognize the signs and symptoms of heat-related illness. Early
signs include thirst and muscle cramps. Heat exhaustion may
include: cool, moist, pale skin; headache; dizziness; weakness or
exhaustion; nausea. The most serious illness is heat stroke,
which may include: vomiting; confusion; throbbing headache;
decreased alertness or loss of consciousness; high body
temperature (above 105F); hot, dry skin; rapid, weak pulse;
rapid, shallow breathing; seizures.

Heat stroke can be DEADLY. Treat as an emergency and call 9 1 1.

Continue to monitor NWS forecasts, broadcast outlets, and local
government for updates.

&&

$$

AZZ550-551-553-554-290400-
/O.NEW.KPSR.DU.Y.0007.210629T0000Z-210629T0400Z/
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Northwest Pinal County-West Pinal County-
Including the cities of Sun Lakes, Queen Creek, Casa Grande, 
Florence, and Coolidge
958 AM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 PM MST THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected.

* WHERE...South Mountain/Ahwatukee, Southeast Valley/Queen 
  Creek, Northwest Pinal County and West Pinal County.

* WHEN...From 5 PM this afternoon to 9 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$
2 follow-up statements
299 
WWUS75 KPSR 290301
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
801 PM MST Mon Jun 28 2021

AZZ530-532-CAZ560>570-290415-
/O.EXP.KPSR.EH.W.0003.000000T0000Z-210629T0300Z/
Parker Valley-Yuma-Joshua Tree NP West-Joshua Tree NP East-
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County Southeast-Imperial County West-Imperial Valley-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Yuma, 
Fortuna Foothills, Cottonwood Visitor, Lost Horse-Keys Village, 
Desert Shores, Imperial Hot Mineral Springs, Winterhaven, 
Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, 
Plaster City, El Centro, Calexico, Alamorio, Brawley, 
Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, 
and Midland
801 PM MST Mon Jun 28 2021 /801 PM PDT Mon Jun 28 2021/

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST /8 PM PDT/ THIS
EVENING...

Afternoon temperatures will settle closer to seasonal normal
temperatures beginning Tuesday. Everyone is still encouraged to 
maintain their heat precautions such as hydrating adequately and 
moving outdoor activity to the early morning hours. 

$$

AZZ550-551-553-554-290415-
/O.CON.KPSR.DU.Y.0007.000000T0000Z-210629T0400Z/
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Northwest Pinal County-West Pinal County-
Including the cities of Sun Lakes, Queen Creek, Casa Grande, 
Florence, and Coolidge
801 PM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust.

* WHERE...Northwest Pinal County, Southeast Valley/Queen Creek, 
  South Mountain/Ahwatukee and West Pinal County.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$
135 
WWUS75 KPSR 290357
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
857 PM MST Mon Jun 28 2021

AZZ550-551-553-554-290500-
/O.EXP.KPSR.DU.Y.0007.000000T0000Z-210629T0400Z/
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Northwest Pinal County-West Pinal County-
Including the cities of Sun Lakes, Queen Creek, Casa Grande, 
Florence, and Coolidge
857 PM MST Mon Jun 28 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

Some dust prone areas may see some localized blowing dust;
however, the overall threat for blowing dust is diminishing. 

$$

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jun 28, 4:45 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 28, 4:45 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
445 AM MST Mon Jun 28 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A major uptrend in humidity and thunderstorm activity takes place
over the next few days. Strong winds will be the main impact from
any storms today and Tuesday. Additional moisture on Wednesday will
allow storms to produce more rainfall. However, many uncertainties
remain exact locations of storms and rainfall amounts. There is
higher confidence in high temperatures trending down, even dipping
below normal by Wednesday and Thursday. Storm chances are
anticipated to slowly decline from west to east during the latter
part of the week and over the weekend. High temperatures are
anticipated to slowly increase as well.

&&

.DISCUSSION...
Anomalous easterly surface winds are in place across much of Arizona
early this morning due to a tightened pressure gradient between a
surface high centered over New Mexico and Colorado and a surface low
centered over southeast California. The gradient tightened in
response to a back door front that sagged into Arizona from the
east. There will be some subtle lowering of high temperatures today
in response to that. But, it will still be hot over southeast
California and the lower Colorado River Valley with some population
centers continuing with high Heat Risk. Thus, the Excessive Heat
Warning there remains in effect. The easterly breezes will continue
during the day today and will help to advect some lower level
moisture westward into east and southeast AZ.

Initially, it will just enough for higher terrain storms that will
in turn produce outflows that will reach some of the lower
elevations. The preponderance of CAMs depicts a fair amount storm
activity over Graham County (some of it spilling into Gila County)
and outflows spread westward from there. Anticipate some patchy
blowing dust over Pinal County and southern portions of the Phoenix
area and into western Maricopa County. There is a 30-50% chance of
winds exceeding 35 mph this afternoon and evening over southern Gila
and northern Pinal Counties and roughly a 30% chance over the
Phoenix area. The outflow may help trigger isolated storms over the
Valley floor with a 15-25% chance of storms this evening. Some of
the CAMs are depicting storms developing over far far southern
Yavapai and far northeast Maricopa counties early this evening which
then move south-southwestward with the steering flow. In fact, some
CAMs depict storms forming further north in the late night hours and
then moving into Maricopa and La Paz Counties Tuesday morning. That
is why there are lingering slight chances of storms during atypical
hours. Rain from storms today/tonight would tend to be very
localized and modest with the main output being strong wind.

Aloft, there is a vort max centered over southwest New Mexico that
is within the southwesternmost end of a broad positively tilted
trough extending into Canada. The models continue to depict that
vort max stalling out over southern NM and then traversing slowly
westward across southern AZ Tuesday and Wednesday as an inverted
trough. Latest model runs seem to be weakening/shearing out that
feature a bit faster. The timing/track of that IT (let alone any
subsequent perturbations/wave features remains uncertain). But, this
is shaping up to be a factor contributing to storm activity. Another
feature that looks to have an impact from far away is Hurricane
Enrique. The NHC forecast continues to show it tracking
northwestward, weakening to a Depression over far southern Baja by
early Thursday, and dissipating over southern Baja by early Friday.
But, that will help advect moisture up the Gulf of California and
into the Arizona and California that begins on Tuesday. At this
time, it looks like it won't be a huge slug of tropical moisture all
at once. But, it looks to be enough for an expansion of afternoon
and evening storm activity on Tuesday and in turn a significant
increase in the potential for strong outflow winds and blowing dust.
For instance, the probability of winds exceeding 35 mph increases to
50-70% across south-central AZ (including Phoenix area) and portions
of La Paz County. Storm motions will still favor north to south
movement (not accounting for propagation factors) so it isn't the
classic dust storm setup for Phoenix. But the potential is there for
at least patchy blowing dust across the south-central and southwest
AZ deserts. With more storm coverage, chances for precipitation
increase. Flooding, if any, would tend to be very localized and
short lived.

Moisture availability continues to increase on Wednesday. That will
enable any storms to be better rain producers. It remains to be seen
what influence the aforementioned inverted trough will have at that
point. Also, it remains to be seen how unstable the boundary layer
will be which will be heavily influenced by the preceding day's
convection. Despite the increase in moisture, the GEFS plumes don't
depict much change in the CAPE from Tuesday to Wednesday. However,
the SREF actually shows a decline (possibly due to some boundary
layer stabilization). A lot of uncertainties remain. The big picture
takeaway is that we will be seeing a major uptrend in thunderstorm
activity and associated impacts over the region during the first
half of the workweek. High temperatures trend down as well (below
normal).

Ensemble data depict a decline in moisture starting as early as
Thursday over southeast California (remaining steady or even peaking
a little more over south-central AZ). The NAEFS shows a decline over
the weekend. The EPS does as well but more slowly. Meanwhile, high
pressure becomes centered roughly over Arizona during the latter
part of the week. But at this time it doesn't appear to be overly
strong. The PoPs follow the moisture trends. Temperatures slowly
trend upward during the latter half of the week and into the
weekend.

&&

.AVIATION...Updated at 1145Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Occasionally gusty east winds this morning, then the potential for
very gusty outflow winds this evening will be the primary weather
hazards. A few gusts up to 25kt will be likely mid/late morning as
mixing commences. Confidence is good that wind speeds will relax
somewhat by midday, though the easterly direction will prevail much
of the day with only some localized SW trajectories developing
briefly late afternoon.

All modeling indicates a more organized, distinct easterly outflow
boundary punching across the metro during the early/mid evening.
There is around a 20-30% chance of wind gusts in excess of 30-35kt
while only ~10% chance of a shower/thunderstorm directly impacting
any given terminal. Have not included any specific BLDU mention in
the TAFs, however there is some notable chance of briefly reduced
visibilities (particularly at KIWA).

Southeast California/Southwest Arizona including KIPL and KBLH:
No significant weather impacts will exist through Tuesday morning
under mostly clear skies. Winds will favor a light N/NW component
early this morning before likely becoming easterly during the
afternoon. Periods of light and variable winds will be common.
Confidence in wind trends this evening and overnight is rather low
as there may be a period of SW winds, however outflow from distant
storms may quickly reestablish a stout east wind prior to sunrise
Tuesday.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Humidities will be at their highest during this period on Wednesday
and Thursday with Min RH values of 20-30% on the lower elevations
(30-40% higher terrain). Max RH values will be highest on Thursday
morning with readings of 40-60% most places (locally higher). Storms
on those days, if any, would have the potential to produce localized
flooding - especially on burn scars. High temperatures will also be
at their coolest (several degrees below normal over south-central
AZ). Atmospheric moisture and storm chances slowly decline from west
to east late in the week and over the weekend. Accordingly, high
temperatures slowly increase and humidities decrease.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
     532.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>570.

&&

DISCUSSION...AJ
AVIATION...MO
FIRE WEATHER...AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:20 PM MSTSpecial Weather StatementPSRGila25 min

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.